Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS Detroit, MI

August 11, 2009Macomb County, Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 11, 2009, 12:27 PM EDT for Macomb County, Saint Clair County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 12:27 PM EDT (16:27 UTC)
Expired
Aug 11, 2009, 1:15 PM EDT
In force
48 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

Counties Macomb County, MI, Saint Clair County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:02 AM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 7:02 AM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
702 AM EDT TUE AUG 11 2009

.AVIATION...

GENERALLY EXPECT VFR CONDITIONS TODAY AS A COLD FRONT SHIFTS THRU
THE AREA AND LIGHT WEST/NORTHWEST FLOW BECOMES NORTH THEN NORTHEAST.
HOWEVER...SCT-BKN CLOUDS ARE EXPECTED BETWEEN 5000-10000 FEET AND
PERHAPS A BIT LOWER TONIGHT AS NORTHEAST FLOW PERSISTS OFF OF LAKE
HURON AND PROVIDES ADDITIONAL LOW LEVEL MOISTURE...PARTICULARLY AT
MBS AND FNT.

&&

.PREV DISCUSSION...ISSUED 445 AM EDT TUE AUG 11 2009

SHORT TERM...TODAY

WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS AS SHORTWAVE
TROUGH AND THE ASSOCIATED COLD FRONT MOVE THROUGH SOUTHEAST LOWER
MICHIGAN. DO NOT EXPECT SEVERE WEATHER AS INSTABILITY AND OVERALL
DYNAMICS WILL BE RATHER WEAK.

TEMPERATURES WILL STILL BE WARM TODAY...PRETTY CLOSE TO NORMAL FOR
THE SECOND WEEK OF AUGUST. BY MIDDAY...THE HUMIDITY VALUES WILL BE
NOTICEABLY LOWER AS THE COLD FRONT BRINGS DRIER NORTH/NORTHWEST FLOW.

LONG TERM...

AN EXTENDED STRETCH OF DRY AND WARM WEATHER EXPECTED...AS
EXPANSIVE UPPER LEVEL RIDGE DOMINATES THE WEATHER FOR MOST OF THE
LOWER 48.

THE 00Z GFS AND EUROPEAN HAVE COME IN SIMILAR. OUTSIDE OF TWEAKING
TEMPERATURES BY A DEGREE OR TWO HERE AND THERE...MADE NO CHANGES.
GRADUAL WARMUP THROUGH THE PERIOD...AS 850 MB TEMPS START OUT IN THE
LOWER TEENS...CLIMBING INTO THE MID/UPPER TEENS AS WE HEAD INTO THE
WEEKEND. LOOKING AT UPPER 70S TO LOWER 80S ON WEDNESDAY...WARMING
INTO THE UPPER 80S TO POSSIBLY 90 DEGREES BY SATURDAY. MOSTLY CLEAR
SKIES AND SURFACE HIGH PRESSURE IN PLACE WILL ALLOW FOR LARGE
DIURNAL SWINGS...BUT GRADUAL INCREASE IN LOW LEVEL MOISTURE (RETURN
FLOW) AND MODIFYING AIRMASS WILL TRANSLATE TO LOW TO MID 60S BY
FRIDAY NIGHT.

MARINE...

AN EXPANSIVE AREA OF HIGH PRESSURE WILL BUILD INTO THE WESTERN GREAT
LAKES TODAY...WITH NORTH-NORTHEAST WINDS INCREASING TO 10 TO 15 KTS
OVER MUCH OF LAKE HURON IN ADVANCE OF THIS HIGH. THE HIGH WILL THEN
BECOME CENTERED OVER LOWER MICHIGAN BY WEDNESDAY...AND THEN PERSIST
INTO THE WEEKEND...HERE IT WILL REMAIN INTO THE WEEKEND...PROVIDING
LIGHT WINDS AND IDEAL BOATING CONDITIONS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....SF
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 11, 4:10 AM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 AM EDT TUE AUG 11 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
410 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR TWO TODAY...AS AN
UPPER LEVEL TROUGH MOVES THROUGH THE CENTRAL GREAT LAKES. ANY
THUNDERSTORM WHICH DEVELOPS WILL NOT BE SEVERE...BUT COULD
PRODUCE WIND GUSTS TO AROUND 35 MPH AND BRIEF HEAVY RAIN. STORM
MOTION WILL BE SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
410 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR TWO TODAY...AS AN
UPPER LEVEL TROUGH MOVES THROUGH THE CENTRAL GREAT LAKES. ANY
THUNDERSTORM WHICH DEVELOPS WILL NOT BE SEVERE...BUT COULD PRODUCE
WIND GUSTS TO AROUND 30 KNOTS AND BRIEF HEAVY RAIN. STORM MOTION
WILL BE SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 11, 8:02 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
802 AM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HEAVY RAIN       MARLETTE                43.33N 83.08W
08/11/2009  M1.32 INCH       SANILAC            MI   TRAINED SPOTTER

            12 HOUR TOTAL.

&&

MBABICH
Special weather statement, Aug 11, 12:01 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1201 PM EDT TUE AUG 11 2009

MIZ063-070-111700-
MACOMB-ST. CLAIR-
1201 PM EDT TUE AUG 11 2009

...SPECIAL WEATHER STATEMENT...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RICHMOND...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RICHMOND AROUND 1215 PM EDT...
  NEW BALTIMORE AROUND 1245 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, Aug 11, 12:21 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1221 PM EDT TUE AUG 11 2009

MIZ063-070-111715-
MACOMB-ST. CLAIR-
1221 PM EDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF NEW BALTIMORE...MOVING SOUTHEAST
AT 10 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW BALTIMORE AROUND 1230 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:16 PM EDTSpecial Marine WarningDTX57 min
Aug 11, 5:17 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne43 min
Aug 11, 5:20 PM EDTSpecial Marine WarningDTX85 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.